Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 374, NWS Norman, OK

August 13, 2002Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 6:34 AM CDT for Grant County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 6:34 AM CDT (11:34 UTC)
Expired
Aug 13, 2002, 7:15 AM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 22 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:40 AM CDTThunderstorm Wind 54 MMedford, OKWind was measured by the Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 11.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3086 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.9
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS54 KOUN 131134
SVROKC
OKC053-131215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
634 AM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 715 AM CDT

* AT 634 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES NORTHEAST OF WAKITA...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE JEFFERSON...MANCHESTER...
  MEDFORD...NASH...POND CREEK...RENFROW AND WAKITA

WINDS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3662 9811 3662 9769 3700 9747 3700 9806
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:24 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 3:24 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
324 AM CDT TUE AUG 13 2002

CONVECTION THAT DEVELOPED LATE MONDAY AFTERNOON AND EVENING ALONG A
COLD FRONT IN KANSAS HAS MOVED SOUTHEAST INTO THE FORECAST AREA WITH
ANOTHER MUCH LARGER AREA OF MIXED STRATIFORM AND CONVECTIVE
PRECIPITATION OVER KANSAS DEVELOPING ABOVE THE FRONTAL INVERSION AND
DIRECTLY ASSOCIATED WITH MID/UPPER TROUGH. MID/UPPER TROUGH IS NOW
JUST EXITING THE CENTRAL ROCKIES AND DIGGING AS IT APPROACHES.
BELIEVE TSRA WILL EXPAND AND REDEVELOP SOUTHWARD OUT OF KANSAS AS
THIS TROUGH APPROACHES THIS MORNING WITH PRECIPITATION ENDING THIS
AFTERNOON OVER FAR NORTHWEST OKLAHOMA. CONVECTION NOW MOVING TO NEAR
INTERSTATE 40 IN OKLAHOMA IS EXPECTED TO CONTINUE SOUTH AND
SOUTHEASTWARD FOR MOST OF THE DAY. THESE TWO MAIN AREAS OF
PRECIPITATION WILL BE EMPHASIZED IN THE FIRST PERIOD.

SUBSIDENCE ASSOCIATED WITH SHORTWAVE RIDGE WILL BEGIN TO BUILD INTO
NORTHWEST PARTS OF THE FORECAST AREA LATE THIS AFTERNOON BUT WITH
THE MODELS INDICATING THE TROUGH AXIS SLOWING DOWN OVER CENTRAL AND
EASTERN OKLAHOMA TONIGHT WILL HOLD ONTO SMALL POPS FOR SOUTHEAST
OKLAHOMA FOR BOTH TONIGHT AND WEDNESDAY.

LITTLE OR NO CHANGES ARE PLANNED BEYOND THURSDAY.

OKC   83  64  85  64 /  90  20  10  10
HBR   86  64  87  66 /  50  10  10  10
SPS   89  66  88  66 /  70  30  10  10
GAG   81  59  85  63 /  60   0  10  10
PNC   82  62  85  61 /  80  10  10  10
DUA   84  66  85  66 /  80  50  20  10

.OUN...
OK...NONE
TX...NONE.
JAMES

In the hours before

Local storm report, Aug 13, 1:10 AM CDT, 5 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
110 AM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    1 SW MEDFORD              OK   59 MPH WIND GUST
08/13/02   GRANT

1235 AM    4 SSE BLACKWELL           OK   62 MPH WIND GUST
08/13/02   KAY

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:52 PM CDTSevere Thunderstorm WarningOUNAlfalfa38 min
Aug 12, 11:23 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Aug 13, 12:09 AM CDTSevere Thunderstorm WarningOUNMajor, Woodward51 min
Aug 13, 12:15 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay45 min
Aug 13, 12:50 AM CDTSevere Thunderstorm WarningOUNNoble40 min
Aug 13, 1:18 AM CDTSevere Thunderstorm WarningOUNLogan, Payne42 min
Aug 13, 1:43 AM CDTSevere Thunderstorm WarningOUNKingfisher47 min
Aug 13, 1:58 AM CDTSevere Thunderstorm WarningOUNLogan47 min
Aug 13, 2:41 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma49 min
Aug 13, 3:29 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma46 min
Aug 13, 7:16 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Major74 min
Aug 13, 4:16 PM CDTSevere Thunderstorm WarningOUNPottawatomie44 min
Aug 13, 4:35 PM CDTSevere Thunderstorm WarningOUNGarvin, Pontotoc40 min
Aug 13, 4:58 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole62 min
Aug 13, 6:12 PM CDTSevere Thunderstorm WarningOUNGarvin48 min
Aug 13, 6:51 PM CDTSevere Thunderstorm WarningOUNMurray24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.